Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

FDA Orders new Warning Label for Geodon Amid Reports of Serious Skin Reaction

Filed January 13th, 2015 Laurie

FDA Orders Warning Label for Geodon, Reports of Serious Skin Reaction

FDA Orders Warning Label for Geodon


The U.S. Food and Drug Administration (FDA) warned in December that the antipsychotic drug Geodon can cause a severe skin reaction. In a recent safety announcement, the agency said it would require Pfizer, the drug’s manufacturer, to put a new warning label on all packages of the drug.

The agency warned patients and doctors in December that Geodon can cause a potentially fatal skin condition called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). As many as 2.5 million Americans who have been prescribed Geodon could be affected by this serious side effect, according to the FDA.

DRESS is marked by a rash that can spread all over the body, swollen lymph nodes, fever and damage to the heart, liver, pancreas, kidneys and other organs. The FDA said in the safety announcement that no deaths had been reported, but some patients had to be hospitalized. Symptoms began anywhere from 11 days to a month after taking Geodon. DRESS is a rare skin reaction, but its severity prompted the FDA to require Pfizer to add a new warning label to the medication’s label, the FDA said in its safety announcement.

“Patients who have a fever with a rash and/or swollen lymph glands should seek urgent medical care. Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected,” the FDA said in the safety announcement, viewed by DrugWatch.com.

Geodon is a second-generation atypical psychotic drug that is approved to treat schizophrenia and bipolar disorder. The drug is also prescribed to seniors and children, even though it has not been proven safe for children and has a black box warning for increased risk of death for seniors, the FDA wrote.

In addition to DRESS, Geodon can cause other side effects, including tardive dyskinesia, weight gain, high cholesterol, diabetes, dizziness, seizures and suicidal thoughts. Many lawsuits have been filed against Pfizer on behalf of patients who allege they were injured by the drug. Pfizer was sued in 2009 by the U.S. Department of Justice (DOJ) for illegally marketing Geodon to children. The drug maker was accused of hiring 250 child psychiatrists to push the drug to children and subsequently fined $2.3 billion, which was one of the largest fines in DOJ history.

In 2010, a new whistleblower lawsuit was filed accusing Pfizer of marketing Geodon to improve cognition. Pfizer tried to have the case thrown out, but U.S. District Judge Douglas P. Woodlock denied the motion to dismiss in 2014.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!